Hail, Custer
- When
- July 22, 4:26 PM CST
- Where
- Custer County, 18.97 mi SW of Callaway
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.100, -100.180
Public reported quarter size hail southwest of Callaway.
Scattered supercells moved south from the Sandhills into southwest Nebraska throughout the afternoon and evening of July 22. Multiple reports of large hail and severe winds were received across several counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Scattered supercells moved south from the Sandhills into southwest Nebraska throughout the afternoon and evening of July 22. Multiple reports of large hail and severe winds were received across several counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 22, 2:13 PM CST, 2 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 313 PM CDT Sat Jul 22 2023 .SYNOPSIS... Issued at 309 PM CDT Sat Jul 22 2023 Key Messages in short term: *Isolated thunderstorm chance this afternoon/early evening and Sunday *Warmer temperatures Sunday Key Messages in the long term: *Highs near or at 100 degrees in some locations Monday through Wed. && .SHORT TERM...(This evening through Sunday night) Issued at 309 PM CDT Sat Jul 22 2023 The main concern in the short term will be the thunderstorm potential this afternoon into the early evening. Thunderstorms development will be marginal and mostly diurnally driven, thus wouldn't expect to see any storm sustaining itself much after sunset. A weak disturbance is draped across portions of the Sandhills, which will provide the focus for thunderstorm development. Current satellite does show a cumulus field developing across the Sandhills into north central and central Nebraska. However, would not expect much if anything to develop upscale west of HWY 83, as CAPE values are marginal to say the least, less than 1000 J/kg. There is however, sufficient CAPE around 1500 to 2000 J/kg, generally across the eastern portion of the CWA, HWY 83 and east. This would be the favorable location for any storm development this afternoon and early evening. There is also a secondary area of development across SD that has the potential to move into north central Nebraska. For low temperatures tonight, did raise just a couple degrees. There is a decent warm layer aloft overnight just above the sfc, however clear skies and light winds should hinder any mixing of the warm air to the sfc overnight. Sunday an upper level ridge builds in across the west with decent WAA. For highs on Sunday, did bump them a little higher, 850mb temps above 25 degrees celsius are expected and should bring sfc temps into the upper 90s. .LONG TERM...(Monday through Saturday) Issued at 309 PM CDT Sat Jul 22 2023 The main concern in the long term will be the heat. An upper level ridge builds in from the west early next week, bringing very warm temperatures Mon. through Wed. Temperatures on each of the days will reach the upper 90s to 100 degrees. At this time no headlines are needed for Mon. through Wed. as the heat index stays below headline criteria, however will need to continue to monitor with upcoming forecast. The ridge begins to flatten by Thursday, keeping the 100 degree temperatures at bay to end the week. There will be isolated chances for thunderstorms throughout the week, but not expecting anything widespread at this time. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1225 PM CDT Sat Jul 22 2023 An upper level disturbance across wrn SD will move south into Nebraska late this afternoon. The disturbance is expected to produce isolated thunderstorms. This flight concern is expected to exit wrn and ncntl Nebraska by 03z this evening. Otherwise, there are no other flight concerns this afternoon, tonight and Sunday morning. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Gomez SHORT TERM...Gomez LONG TERM...Gomez AVIATION...CDC
Hazardous Weather Outlook National Weather Service North Platte NE 304 PM CDT Sat Jul 22 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-232015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 304 PM CDT Sat Jul 22 2023 /204 PM MDT Sat Jul 22 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Isolated severe thunderstorms are possible across north central Nebraska and south central Nebraska this evening. The area of concern is generally along and east of highway 83. The hazards are large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat index values could approach 100 to 105 degrees by Tuesday and Wednesday across the region. Take precautions if you must be outside next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service North Platte NE
324 PM CDT Sat Jul 22 2023
NEZ071-222045-
Frontier NE-
324 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of east central
Frontier County through 345 PM CDT...
At 324 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eustis, or 21 miles southwest of Lexington, moving southeast at 15
mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of east central
Frontier County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4059 10014 4063 10007 4061 9998 4046 9998
4044 10009
TIME...MOT...LOC 2024Z 303DEG 15KT 4058 10005
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
CDCSpecial Weather Statement National Weather Service North Platte NE 333 PM CDT Sat Jul 22 2023 NEZ038-222100- Custer NE- 333 PM CDT Sat Jul 22 2023 ...A strong thunderstorm will impact portions of south central Custer County through 400 PM CDT... At 333 PM CDT, Doppler radar was tracking a strong thunderstorm near Oconto, or 22 miles north of Lexington, moving southeast at 20 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of south central Custer County. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for central Nebraska. && LAT...LON 4116 9990 4113 9975 4105 9968 4105 9992 TIME...MOT...LOC 2033Z 315DEG 15KT 4110 9984 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH CDC
Special Weather Statement
National Weather Service North Platte NE
438 PM CDT Sat Jul 22 2023
NEZ005-094-222200-
Eastern Cherry NE-Western Cherry NE-
438 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of north central Cherry
County through 500 PM CDT...
At 438 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spring Creek, or 24 miles southwest of Mission, moving south at 40
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kilgore and Nenzel.
This includes Highway 20 between mile markers 164 and 180.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4280 10081 4277 10117 4300 10116 4300 10087
TIME...MOT...LOC 2138Z 342DEG 35KT 4306 10103
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CDCSpecial Weather Statement National Weather Service North Platte NE 448 PM CDT Sat Jul 22 2023 NEZ038-222215- Custer NE- 448 PM CDT Sat Jul 22 2023 ...A strong thunderstorm will impact portions of west central Custer County through 515 PM CDT... At 448 PM CDT, Doppler radar was tracking a strong thunderstorm near Arnold, or 18 miles east of Stapleton, moving southeast at 20 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Arnold, Callaway, Finchville and Milldale. This includes Highway 92 between mile markers 247 and 257. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for central Nebraska. && LAT...LON 4149 10024 4154 10012 4128 9988 4119 10022 TIME...MOT...LOC 2148Z 334DEG 23KT 4145 10015 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH CDC
Special Weather Statement
National Weather Service North Platte NE
504 PM CDT Sat Jul 22 2023
NEZ005-094-222230-
Eastern Cherry NE-Western Cherry NE-
504 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of north central Cherry
County through 530 PM CDT...
At 503 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Merritt Reservoir, or 22 miles west of Valentine,
moving southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Merritt Reservoir and Anderson Bridge State Wildlife Management Area.
This includes Highway 97 between mile markers 108 and 125.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4279 10116 4287 10090 4262 10067 4250 10100
TIME...MOT...LOC 2203Z 334DEG 23KT 4277 10097
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CDCSpecial Weather Statement
National Weather Service North Platte NE
513 PM CDT Sat Jul 22 2023
NEZ038-222230-
Custer NE-
513 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of southwestern Custer
County through 530 PM CDT...
At 512 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Callaway, or 27 miles southeast of Stapleton,
moving southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Etna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Nebraska.
&&
LAT...LON 4128 10022 4131 10003 4112 9986 4105 10023
TIME...MOT...LOC 2212Z 315DEG 21KT 4123 10012
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CDCThe North Platte radar (KLNX), 101 km away, was scanning. The volume nearest the first event began at 22:23 UTC.
7 hail, 5 thunderstorm wind. Local standard time, as filed.
Public reported quarter size hail southwest of Callaway.
Public reported hail near golf ball size near Hamlet.
Public estimated peak wind gusts around 60 mph.
Stapleton Fire Department reported downed trees in town and large dumpsters moving across the street. Winds were estimated at 70 mph.
Fire department estimated 70 mph winds near Gandy.
A home weather station recorded a 67 mph wind gust.
An NWS employee reported half dollar size hail on west side of North Platte.
RSOIS sensor at WFO North Platte measured a 59 mph wind gust.
A storm chaser reported golf ball size hail on northwest side of North Platte.
An NWS employee reported quarter size hail covering the ground with the largest stones being ping pong size in town.
Public reported quarter size hail near Lake Maloney.
Public reported quarter size hail southwest of Maywood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120981, 1120983, 1120984, 1120986, 1120987, 1120989, 1120991, 1120992, 1120998, 1120993, 1120995, 1120996.